North Carolina, 2018

Damaging Winds in North Carolina, June 20, 2018

June 20, 2018 · NWS MHX · 3 events in 2 counties and zones

Thunderstorms developed across Eastern North Carolina during the evening hours. Several storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Thunderstorms developed across Eastern North Carolina during the evening hours. Several storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 20, 3:19 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 20, 3:19 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
419 PM EDT Wed Jun 20 2018

.SYNOPSIS...
A weak boundary across the area will lift to the north tonight.
Another front will push into the area late Thursday and Thursday
night, then lift back north across the area Friday night and early
Saturday. Another front will impact the region Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Wednesday...Upper ridging will continue to be
gradually be suppressed overnight as a northern stream trough
digs into the Great Lakes and shortwave energy approaches from
the west. A weak frontal boundary/surface trough will lift north
of the area and dissipate with low level winds becoming SW
across the region. Convection initiated across southern areas
this afternoon with convergence along a lingering outflow
boundary and the sea breeze. Expect storms to continue to
initiate along several boundaries across the area this afternoon;
the lingering outflow boundary to the south, sea breeze
boundaries as well as the dissipating frontal boundary pushing
inland. Strong storms will likely continue through the evening
as the aforementioned mid-level shortwave moves across the area
and low level shear increases to around 25 kt. A few storms
could become severe with damaging wind gusts the primary
threat. SPC has the region in a marginal risk of severe across
the area today.

Will continue the Heat Advisory through early evening for heat
index values around 105F. Heat index values are a bit lower
than yesterday and only a few locations along the Crystal Coast
have reached or exceeded 105F so far but many sites are only a
couple degrees below criteria at this time. It will be another
mild night with lows in the mid/upper 70s.

&&

.SHORT TERM /THURSDAY/...
As of 330 PM Wednesday...Shortwave energy moves offshore early
in the day with shortwave ridging ahead of an upper low moving
into the central plains. A backdoor front will approach from the
north through the day but models have slowed down the timing,
not moving into northern sections until around 00z Friday. It
remains very moist and unstable with PW values above 2" and CAPE
forecast to exceed 3000 J/Kg and expect scattered thunderstorms
to develop during the afternoon with main forcing being the sea
breeze followed by outflow boundary convergence. Low level
thicknesses are down a few meters from today and expect highs
near or a degree or two less tomorrow. Dewpoints expected to be
similar to day, around 72-77 degrees, yielding heat index
values around 98-103, which is just below Heat Advisory Criteria
and will refrain from issuing an Advisory for tomorrow at this
time.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
As of 350 AM Wednesday...A slightly stronger frontal push into
the area is expected late Thursday into Friday. Ridging then
returns Friday night through weekend with a stronger upper
trough and surface front expected to move through Eastern NC
Monday. Result will be somewhat of a roller coaster effect on
temps and generally at least a scattered threat of showers and
tstms each day.

Thursday night through Monday...Front will push south into the
area Thu night and will be a focus for convective development,
with some potential for heavy downpours and a few strong to
severe storms. Will cap PoPs at 50% Thu night due to uncertainty
in location and timing of best rain threat. High pressure
moving across to north will keep front stalled to south where it
will dissipate Friday but models continue to indicate scattered
convective threat across our area.

Front lifts back north by Saturday morning with return of
inland thermal trough pattern for rest of weekend, and will keep
typical 20% coast/30% inland POPS both days. Stronger upper
trough and associated cold front moves in from NW Monday and
will have 40-50% chance POPS all zones Sun night through Mon
night for now.

Hot and humid conditions will continue Thursday with highs
mainly low to mid 90s and heat indices around 105 inland. Some
relief behind the front for Friday with highs in mid to upper
80s. Heat returns for weekend with around 90 for Saturday and
low-mid 90s Sunday, then slightly cooler due to
clouds/precipitation for Monday.

Tue and Wed...The front is forecast to push south of the region
as high pressure builds over the area from the north. As is
typical for this time of year, there will be enough residual
moisture and instability behind the front to warrant low chance
PoPs both days for a few mainly diurnally driven showers or
storms. Temps will be closer to normal values in the low to mid
80s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Afternoon/...
As of 215 PM Wed...VFR conditions are expected for most of the
TAF period. With scattered convection firing this afternoon and
evening there could be some brief periods of sub- VFR
conditions. Skies will then become mostly clear overnight, and
winds will be light, which will allow for good radiational
cooling conditions. Some patchy MVFR fog is possible to develop
across inland portions of Eastern NC, especially in locations
that receive rain today. Any fog should dissipate quickly after
sunrise, and VFR conditions will return for the day Thursday.

Long Term /Thursday night through Sunday/...
As of 350 AM Tuesday...VFR conditions are expected through most
of the long term, with the exception of temporary sub VFR
conditions possible each day in scattered showers and
thunderstorms. Some sub-VFR CIGs will be possible with the NE-E
flow behind the cold front Friday into Friday night.

&&

.MARINE...
Short Term /through tonight/...
As of 4 PM Wednesday...Light winds around 10 kt or less
continue across the waters and are somewhat variable depending
on location. A weak boundary across the area will lift north and
dissipate overnight with winds becoming predominately SW around
10-15 kt. Winds are expected to increase to 10-20 kt Thursday
as gradients tighten ahead of a frontal boundary approaching
from the north. Winds will be strongest south of Oregon Inlet
including the Pamlico Sound. Seas expected to be around 1-2 ft
northern waters and 2-4 ft south tonight, then build to 2-4 ft
Thursday all waters with up to 5 ft possible across the central
waters by late in the afternoon.

Long Term /Thursday through Sunday/...
As of 350 AM Tuesday...Moderate southerly flow 15-20 kt with
3-4 ft seas are expected Thu as the gradient increaes ahead of
an approaching cold front which is forecast to move south of the
waters late Thu night. The flow behind the front Thu night into
Fri night will become NE-E 10-15 kt with 2 to 4 ft seas. Sat
return southerly flow develops then strengthens to 15 to 20 kt
in the afternoon with seas building to 3 to 5 ft. The moderate
15-20 kt SW flow continues Sat night and Sunday with gusts to 25
kt and 3 to 5 ft seas possibly building to 6 ft over portions
of the outer waters.

&&

.CLIMATE...
Near record high temperatures will be possible again today.

Record High Temps 6/20 (Today)
LOCATION		TEMP/YEAR
Cape Hatteras   92/2011
Greenville      99/1970
Jacksonville    97/1994
Kinston 		104/1924
Morehead City	93/2011
New Bern		98/1994

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ044-079>081-
     090>095-098.
MARINE...None.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...JME
AVIATION...JME/SGK
MARINE...JME/SK
CLIMATE...MHX
Hazardous weather outlook, Jun 20, 2:32 AM EST, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
332 AM EDT Wed Jun 20 2018

NCZ029-045>047-103-104-210800-
Martin-Washington-Tyrrell-Mainland Dare-Outer Banks Dare-
Outer Banks Hyde-
332 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible this afternoon and
early evening across Eastern NC. The primary threats will be
damaging wind gusts, frequent lightning, and heavy rain.

Hot and humid today, with heat index values around 100 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions will continue Thursday with afternoon heat
index values 100 to 110 degrees. Isolated strong to severe storms
will be possible Thursday afternoon and evening. Gusty winds and
heavy rain will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ044-079>081-090>095-098-210800-
Pitt-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-Jones-Craven-
Pamlico-Carteret-Onslow-
332 AM EDT Wed Jun 20 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Heat Advisory.

Strong to severe thunderstorms will be possible this afternoon and
early evening across Eastern NC. The primary threats will be
damaging wind gusts, frequent lightning, and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions will continue Thursday with afternoon heat
index values 100 to 110 degrees. Isolated strong to severe storms
will be possible Thursday afternoon and evening. Gusty winds and
heavy rain will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 5:20 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
620 PM EDT WED JUN 20 2018

NCZ044-202315-
Pitt-
620 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PITT AND SOUTHWESTERN
MARTIN COUNTIES...

At 620 PM EDT, a strong thunderstorm was located 9 miles northwest of
Bruce, or 9 miles north of Farmville, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Greenville, Bethel, Stokes, House, Bruce, East Carolina University,
Pitt Greenville Airport, Dowdy Ficklen Stadium, Fountain and
Falkland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3580 7728 3579 7726 3576 7726 3576 7721
      3575 7720 3556 7733 3566 7768 3580 7746
      3581 7742 3583 7741 3583 7739
TIME...MOT...LOC 2220Z 287DEG 18KT 3573 7764

SGK
Special weather statement, Jun 20, 5:59 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
659 PM EDT WED JUN 20 2018

NCZ029-044-202345-
Martin-Pitt-
659 PM EDT WED JUN 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL PITT AND
NORTHWESTERN MARTIN COUNTIES...

At 659 PM EDT, strong thunderstorms were clustered near Tarboro,
moving northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Williamston, Bethel, Robersonville, Gold Point, Hamilton, Oak City,
Parmele, Everetts and Hassell.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3606 7732 3601 7721 3594 7719 3594 7713
      3593 7712 3593 7709 3594 7705 3589 7702
      3589 7704 3586 7704 3586 7701 3589 7695
      3584 7693 3575 7748 3579 7749 3583 7739
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2259Z 246DEG 22KT 3590 7744

SGK

The radar

The Raleigh/Durham radar (KRAX), 89 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
June 20, 6:09 PM EST
Where
Duplin County, 4 mi S of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.942, -78.080

Multiple trees were blown down on roadways south of Warsaw, including state routes 1107, 1105, and 1305. The time was estimated based on radar.

Thunderstorm Wind, Duplin

When
June 20, 6:15 PM EST
Where
Duplin County, 4 mi NW of Magnolia
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.921, -78.100

Trees were blown down on Isham Frederick Rd near Magnolia. The time was estimated based on radar.

Thunderstorm Wind, Washington

When
June 20, 7:20 PM EST
Where
Washington County, 5.71 mi NE of Wenona
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.780, -76.580

Numerous trees were blown down near Phelps Lake. The time was estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753665, 753666, 753667.